Florida, 2018

Damaging Winds and Heavy Rain in Florida, April 15, 2018

April 15, 2018 · NWS JAX · 16 events in 7 counties and zones

A strong pre-frontal squall line moved across the area under a moist and unstable environment. Severe storms produced wind damage and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A strong pre-frontal squall line moved across the area under a moist and unstable environment. Severe storms produced wind damage and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 15, 9:16 AM EST, 49 minutes earlier.

Area forecast discussion, Apr 15, 9:16 AM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1016 AM EDT Sun Apr 15 2018

...TORNADO WATCH IN EFFECT FOR THE AREA UNTIL 6PM...

.UPDATE...Line of t-storms approaching our western
counties has reintensified a little earlier than expected,
but timing on track. Satellite shows partial heating with
temps now approaching 80 degrees. Planning 16z sounding
launch to evaluate changes to low-level inversion when
it comes to potential for supercell development ahead of
line. Primary threat continues to be 50-70 mph winds along
bowing segments of line, but potential for brief tornadoes
exists given strong low-level shear, with best chance where
breaks develop along line, and with any intense storms that
can form this afternoon ahead of the line.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  78  44  63  42 / 100  10   0   0
SSI  74  49  64  48 /  90  20   0   0
JAX  83  48  69  47 /  90  20   0   0
SGJ  82  51  69  49 /  90  20   0   0
GNV  80  48  68  44 /  90  10   0   0
OCF  82  49  69  45 /  90  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 6 PM EDT this evening for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

GA...Wind Advisory until 6 PM EDT this evening for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

AM...Small Craft Advisory until 4 PM EDT Monday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 10 AM EDT Monday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Wolf/Nelson/Elsenheimer

In the hours before

Special weather statement, Apr 15, 8:57 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
957 AM EDT SUN APR 15 2018

FLZ020-021-035-GAZ132-133-149-162-163-151500-
Hamilton FL-Suwannee FL-Gilchrist FL-Atkinson GA-Clinch GA-Coffee GA-
Jeff Davis GA-Echols GA-
957 AM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SUWANNEE...HAMILTON...COFFEE...
ECHOLS...ATKINSON...NORTHWESTERN CLINCH AND SOUTHWESTERN JEFF DAVIS
COUNTIES UNTIL 1100 AM EDT...

At 957 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenox to 7 miles west of Lake Park to near
Steinhatchee. Movement was northeast at 45 mph.

Wind gusts of 45 to 55 mph can be expected to arrive after 1030
AM...resulting in possible minor damage. Doppler radar has indicated
weak rotation within these storms. Tornadoes may develop with little
or no advanced warning.

Locations impacted include...
Douglas, Live Oak, Jasper, Homerville, Pearson, Willacoochee,
Broxton, Jennings, Ambrose and Statenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3063 8314 3080 8313 3087 8297 3118 8297
      3119 8305 3128 8303 3146 8315 3166 8300
      3177 8300 3178 8287 3189 8272 3120 8270
      2978 8294 2996 8293 3008 8307 3012 8323
      3026 8325 3039 8317 3063 8331
TIME...MOT...LOC 1357Z 219DEG 38KT 3132 8346 3065 8332 2964 8345

NELSON
Special weather statement, Apr 15, 10:05 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1105 AM EDT SUN APR 15 2018

GAZ133>135-150-151-151600-
Pierce GA-Ware GA-Bacon GA-Appling GA-Jeff Davis GA-
1105 AM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIERCE...NORTHWESTERN
WARE...BACON...APPLING AND EASTERN JEFF DAVIS COUNTIES UNTIL NOON
EDT...

At 1104 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Broxton to near Douglas to 6 miles south
of Homerville. Movement was northeast at 45 mph.

Wind gusts of 45 to 55 mph can be expected to arrive after 1130 AM
along with possible minor damage. Doppler radar has indicated weak
rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Waycross, Baxley, Hazlehurst, Alma, Blackshear, Graham, Plant Hatch,
Pebble Hill, Jamestown and Dixie Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 600 PM EDT for southeastern
Georgia.

LAT...LON 3193 8232 3194 8227 3191 8222 3188 8221
      3123 8222 3118 8267 3128 8267 3127 8264
      3147 8263 3148 8260 3156 8260 3156 8263
      3167 8263 3167 8265 3175 8264 3192 8268
      3193 8259 3196 8256 3195 8249 3197 8248
TIME...MOT...LOC 1504Z 227DEG 40KT 3164 8284 3146 8277 3095 8277

NELSON

The radar

The Moody AFB radar (KVAX), 41 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 heavy rain, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
April 15, 10:05 AM EST
Where
Hamilton County, 0.6 mi W of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.520, -82.960

Two tree limbs were blown down and blocked a road and a flag pole was blown down. The time of damage was based on radar.

Thunderstorm Wind, Suwannee

When
April 15, 10:30 AM EST
Where
Suwannee County, 1.92 mi WSW of Obrien
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.020, -82.960

Trees and power lines were blown down near 208th Street and Fletcher. A top of a barn was blown off along 234th Street. The time of damage was based on radar.

Thunderstorm Wind, Suwannee

When
April 15, 11:20 AM EST
Where
Suwannee County, 3.59 mi WNW of Obrien
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.056, -82.982

Widespread tree damage occurred across a property in Obrien. The time of damage was based on radar imagery.

Heavy Rain, Marion

When
April 15, 12:20 PM EST to 1:05 PM EST
Where
Marion County, 0.6 mi E of Dunnellon
Reported by
Trained Spotter
Coordinates
29.050, -82.440

A spotter reported 1.5 inches of rainfall in 45 minutes.

Thunderstorm Wind, Marion

When
April 15, 1:15 PM EST
Where
Marion County, 0.69 mi N of Ocala
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.190, -82.130

Tree limbs about 4 inches in diameter were blown down in Ocala.

Thunderstorm Wind, Marion

When
April 15, 1:17 PM EST
Where
Marion County, 2.16 mi SSE of Silver Spgs Airpark
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.190, -82.060

A large tree was blown down and blocked the road on NE 43rd Street. Several large branches about 6 inches in diameter were also blown down.

Thunderstorm Wind, Marion

When
April 15, 1:20 PM EST
Where
Marion County, 2.16 mi SSE of Silver Spgs Airpark
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.190, -82.060

A large oak tree was blown down and fell onto a home. The tree was 16-18 inches in diameter. The time of damage was based on radar.

Thunderstorm Wind, Clay

When
April 15, 1:37 PM EST
Where
Clay County, 0.69 mi N of Keystone Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
29.790, -82.030

Trees were blown down onto power lines. A 12-ft flag pole was snapped about 4 miles est of Keystone Heights Airport. The Keystone Height airport measured a wind gust to 49 mph at 2:35 pm EDT.

Thunderstorm Wind, Duval

When
April 15, 2:00 PM EST
Where
Duval County, 1.19 mi W of Jacksonville Hgts
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.250, -81.800

A large tree fell on a trailer home on the Jacksonville Westside and injured one person. The time of damage was based on radar.

Thunderstorm Wind, Clay

When
April 15, 2:15 PM EST
Where
Clay County, 1.19 mi W of Doctors Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.150, -81.770

Large trees were blown down onto a car at Balsawood Court and Hardwood in Orange Park. The time of damage was based on radar.

Thunderstorm Wind, Clay

When
April 15, 2:20 PM EST
Where
Clay County, 0.69 mi S of Green Cove Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
29.990, -81.680

A large tree was blown down in Green Cove Springs.

Thunderstorm Wind, Duval

When
April 15, 2:20 PM EST
Where
Duval County, 0.69 mi N of Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.340, -81.600

A large tree was uprooted and blown down onto car. The time of damage was based on radar.

Thunderstorm Wind, Flagler

When
April 15, 2:33 PM EST
Where
Flagler County, 2.4 mi SSE of Andalusia
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.470, -81.460

Tree branches were blown down in St. Johns Park.

Thunderstorm Wind, Flagler

When
April 15, 2:33 PM EST
Where
Flagler County, 2.4 mi SSE of Andalusia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.470, -81.460

Wind gusts of 60 mph were estimated at St. Johns Park.

Funnel Cloud, Flagler

When
April 15, 2:38 PM EST
Where
Flagler County, 0.6 mi W of Rima Ridge
Reported by
Emergency Manager
Coordinates
29.270, -81.230

A funnel cloud was reported about 3 miles northwest of Rima Ridge.

Thunderstorm Wind, St. Johns

When
April 15, 2:45 PM EST
Where
St. Johns County, 1.38 mi S of Glimpse of Glory
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.900, -81.380

A large tree was snapped along Fortuna Avenue. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749676, 749677, 749962, 749675, 749678, 749679, 749680, 749681, 749682, 749683, 749791, 749792, 749794, 749796, 749674, 749795.